Hail, Knox
- When
- May 26, 8:35 PM CST
- Where
- Knox County, 6.25 mi ENE of Venus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.470, -98.190
This was the first event of an unsettled weather pattern that set up over the central Plains for the last several days in May. Warm moist air was returning to eastern Nebraska as a warm front moved north into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
This was the first event of an unsettled weather pattern that set up over the central Plains for the last several days in May. Warm moist air was returning to eastern Nebraska as a warm front moved north into the area. Temperatures climbed into the 80s and dew points increased into the 60s by late afternoon over central Nebraska. This led to increasing instability, and eventually scattered thunderstorms by early evening. Thunderstorms initially developed over far northeast Nebraska during the evening hours, but as more thunderstorms moved into northeast Nebraska late in the evening, a forward propagating complex developed and moved southeast across eastern Nebraska eventually exiting into northeast Kansas and southwest Iowa. Initially isolated large hail fell, but as the line of thunderstorms developed, sporadic wind damage was produced over parts of northeast and east central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 5:15 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 615 PM CDT SUN MAY 26 2013 .AVIATION... 00Z TAFS FOR KOMA...KLNK...KOFK. UNCERTAINTY IN REGARDS TO TSRA IS THE PRIMARY AVIATION FORECAST ISSUE. IFR CEILINGS CONTINUED ALL DAY AT KOFK BUT MAY LIFT A BIT YET THIS EVENING...BEFORE GOING DOWN AGAIN OVERNIGHT. VFR CONDITIONS ARE LIKELY TO OCCUR AT KOMA AND KLNK THROUGH THE EVENING...THEN DROP AFTER 06Z. MODELS ARE QUITE VARIABLE WITH TSRA DEVELOPMENT...AND TENDED TO JUST HAVE A PROB30 GROUP FOR KOMA AND KLNK AFTER 09Z. WILL AMEND TAFS IF STORMS DEVELOP BEFORE THAT. TSRA COULD AFFECT KOFK A BIT EARLIER...BY AROUND OR BEFORE 05Z. WILL MONITOR THINGS THROUGH THE EVENING TO SEE IF CONVECTIVE TRENDS BECOME MORE CLEAR. CEILINGS AND VSBYS SHOULD IMPROVE LATE MORNING OR EARLY AFTERNOON MONDAY...ESPECIALLY AT KOMA AND KLNK. MILLER && .PREV DISCUSSION... /ISSUED 249 PM CDT SUN MAY 26 2013/ DISCUSSION... VERY ACTIVE WEEK ON TAP OVER THE CNTRL PLAINS WITH POTENTIAL SVR ACTIVITY ALONG WITH PROLONGED/EXCESSIVE PCPN. MORNING PRECIP WATER PLOTS WERE SHOWING AMPLE GULF MOISTURE IN PLACE WITH VALUES ROUGHLY 150% OF NORM. LATEST MESOSCALE ANALYSIS INDICATING STOUT MOISTURE STILL STREAMING INTO THE REGION...AND MODELS ARE IN GOOD AGREEMENT THIS INFLUX OF MOISTURE WILL CONTINUE THRU AT LEAST MIDWEEK...GUARANTEEING ENVIRONMENTAL MOISTURE CONTENT WILL REMAIN QUITE HIGH. AS A MATTER OF FACT...THE GFS IS SUGGESTING TOTAL PCPN AMOUNTS REACHING 400% OF NORM OVER IA BY NEXT SUNDAY GIVEN SUSTAINED PCPN EFFICIENCY. MEANWHILE...MODELS ARE AGAIN IN GOOD AGREEMENT LARGE SCALE FLOW THRU THIS WEEK WILL GRADUALLY TRANSITION FROM A LARGE CLOSED LOW CURRENTLY SITTING OVER THE PAC NW TO A RATHER IMPRESSIVE DEEP ELONGATED LONGWAVE TROF WITH THE AXIS EXTENDING FROM THE ALASKAN GULF TO THE SRN TIP OF TX. HEADING INTO NEXT WEEKEND THEN...MODELS PROG THE WRN CONUS TROF BECOMING MORE BROAD IN NATURE WITH LITTLE MOVEMENT. FOR TONIGHT...STOUT 310K ISENTROPIC UPGLIDE IS THE DRIVING FORCE FOR CONVECTIVE ACTIVITY. LIFT WILL BE FURTHER ENHANCED VIA UPPER DIVG ASSOCIATED WITH RRQ OF JET MAX. MODELS ADVERTISE ENVIRONMENTAL INSTABILITY WILL REMAIN HIGH OVERNIGHT WITH THE AXIS FOCUSED WEST OF THE CWA WITHIN AREA OF BEST DEEP LYR SHEAR/MUCAPES. LATEST HRRR INITIATES CONVECTION THIS EVEN INVOF THE INSTABILITY AXIS...THEN GRADUALLY PUSHES IT EWD OVERNIGHT. AT THIS POINT CANNOT DISCOUNT A FEW STORMS PRODUCING HAIL AND/OR STRONG WIND GUSTS. AS FOR SVR POTENTIAL...SPC CONVECTIVE OUTLOOK KEEPS THE CWA IN THE SLGT RISK THRU DAY 3. LOOKING AT MONDAY AFTN/EVENING...FAVORABLE CONDITIONS APPEAR TO BE FOCUS INVOF THE SRN CWA ALONG A WARM FRONT EXTENDING ALONG THE NEB/KS BORDER. COMBINATION OF DEEP LYR SHEAR/EFFECTIVE SRH/MLCAPE/ML LCL SUGGEST AN ISOLATED TORNADO OR 2 WILL BE POSSIBLE. TUES AFTN/EVENING THEN...SVR POTENTIAL REMAINS FOCUSED OVER THE SRN CWA ALONG A SFC BNDRY ALONG THE NEB/KS BORDER. ENVIRONMENTAL CONDITIONS WILL QUITE SIMILAR WITH THE POTENTIAL FOR PRODUCING AN ISOLATED TORNADO OR 2. IN REGARDS TO POPS THE REST OF THIS WEEK...AM COMPELLED TO MAINTAIN PCPN CHANCES THRU THE MAJORITY OF THE FCST PERIOD GIVEN MODELS ADVERTISING PERSISTENT FORCING VIA UPPER LEVEL DIVERGENCE...SERIES OF VORT IMPULSES...ISENTROPIC UPGLIDE...MEANDERING SFC BOUNDARIES...AS WELL AS GENEROUS MOISTURE TO TAP INTO. DEE && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 431 PM CDT SUN MAY 26 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-271145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 431 PM CDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS LIKELY WITH ANY STORMS THAT DEVELOP TONIGHT. UNSTABLE CONDITIONS WILL REMAIN ACROSS THE AREA ON MONDAY WITH A CONTINUING CHANCE OF THUNDERSTORMS. A NEARLY STATIONARY FRONT FROM SOUTHWEST IOWA INTO NORTHWEST NEBRASKA WILL ATTEMPT TO LIFT NORTH AS A WARM FRONT THIS EVENING. ALTHOUGH THUNDERSTORMS COULD DEVELOP ALONG AND NORTH OF THIS BOUNDARY IN EASTERN NEBRASKA OR SOUTHWEST IOWA...THUNDERSTORM DEVELOPMENT IS MORE LIKELY OVER WESTERN NEBRASKA LATE THIS AFTERNOON. THESE STORMS WILL MOVE EAST INTO THE AREA LATER TONIGHT WITH ADDITIONAL DEVELOPMENT POSSIBLE NORTH OF THE WARM FRONT AS A LOW LEVEL JET STRENGTHENS ACROSS THE CENTRAL PLAINS. THE STRONGEST STORMS PRODUCING THE HEAVIEST RAINS WILL LIKELY SET UP ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...BUT OTHER STORMS ARE POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA. ANY STORM COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY INTERMITTENT PERIODS OF THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY...WITH SOME POTENTIAL FOR SEVERE STORMS. THESE THUNDERSTORMS WILL FAVOR THE EVENING AND OVERNIGHT HOURS WITH LOCALLY HEAVY RAIN LIKELY. BETTER CHANCES FOR SEVERE THUNDERSTORMS WILL COME THURSDAY AND FRIDAY AS STRONGER WINDS AND COOLER TEMPERATURES AT MID LEVELS OVERSPREAD THE REGION. EXACT TIMING OF THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE OUTLINED WITH LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND MONDAY AFTERNOON. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 NNE STANTON 41.07N 95.05W
05/26/2013 E1.25 INCH MONTGOMERY IA PUBLIC
&&
JRBThe Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the first event began at 02:32 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Tree branches were blown down in the city of Tilden from the strong winds.
Winds near 60 mph resulted in a highway sign being blown down in the Norfolk area.
Trees branches of 6 to 8 inches were reported downed by the strong winds in the city of Stanton. There were also reports of downed power lines.
A measured gust of 77 mph was recorded at the Fremont Airport. As these winds moved through the city tree and power line damage was scattered throughout the city.
Scattered 3 inch tree limbs were reported downed by the strong winds near the 61st and Blondo area of central Omaha. A measured wind gust to 67 mph occurred in the Miller Park area resulting in tree and power line damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444255, 444256, 444259, 444274, 444261, 444262, 444264, 444257, 444258.